Page 1 of 2 12 LastLast
Results 1 to 10 of 15

Thread: Blood Pressure Meds Roulette

  1. #1
    Senior Member HappyHiker's Avatar
    Join Date
    Jan 2011
    Location
    Mid Atlantic coast after 30 years in No CA
    Posts
    602

    Blood Pressure Meds Roulette

    Has anyone else played this "game" of roulette?? It's rather frustrating trying to work with Doc to find the winning combination of high blood pressure meds to bring the BP to a reasonable level-- and avoiding the worst of the life-changing side effects.

    Right now my combo of two meds is doing a wonderful job of keeping my BP in good order, but with side effect of ankle edema and weight gain. I can live with the edema -- it's not terrible -- but the weight gain is kind of depressing.

    Doc wants to try a new combo -- but not sure that I want to put my body through yet another trial of new meds.

    Wondering if it's better to live and accept current side effects (which are less intolerable than previous side effects with different meds)?

    Anyhow, thanks for letting me think out loud here.

    I've found that prescribing HBP meds is a very inexact science of trial and error.

    And your meds may not work for me. Because each of us is so unique. Grrrr...

    How's your roulette going?
    Author of the green eco-thriller: Falling Through Time http://fallingthroughtime.com Editor of http://vibrantvillage.com

  2. #2
    Senior Member
    Join Date
    Sep 2011
    Posts
    520
    Sorry you're dealing with this, I bet it sucks!

    My mom is on a low dose of something...don't ask what...and doing well. She was on med #1 for a long time, all fine but she had *creeping up of her numbers. Dr changed to med #2, side effects (this one I remember-lichen infection of the lower legs) Med #3, side effects...finally, med #4 - good. Then insurance denied, back on #1. After the creep got her a tad too high, Dr fought for med #4 with insurance and she's good again.

  3. #3
    Senior Member SteveinMN's Avatar
    Join Date
    Mar 2012
    Location
    Saint Paul, Minnesota
    Posts
    5,000
    It's tough to find a combination that works. I'm on three BP meds, all low doses to try to avoid significant side effects. My BP has been well in check for a long time now, so, yeah, I'm loathe to mess with what's working well.

    One thing that helped me considerably was to time when I took the meds. For quite a while I had trouble remembering to take meds in the morning so I took them at lunch. When I left my career, lunchtimes became quite variable so I ended up taking the meds at night. The diuretic had me up and in the bathroom at least once or twice a night; not good when you have trouble getting back to sleep. So I switched. I take the diuretic in the morning when I wake up and the other two at night before I go to bed.

    You might want to try Web-searching best time to take <name of drug> to see if changing when you take a medication increases (or decreases) its effect or its interaction with other medications or supplements you may be taking. You may find some relief there.
    If Americans expended even a fraction of the energy on civic engagement that we spend on consumer ideology, our democracy would be much healthier. Can you imagine people camping out to vote? -- Charles Roberts, Amherst, Mass., Nov. 25, 2006

  4. #4
    Senior Member
    Join Date
    Dec 2013
    Location
    Nevada
    Posts
    5,388
    Yes I was on a beta blocker that left me winded just walking short distances when I was power walking 6-8 miles/day. So got off of that. Every 5 years or so my medication stops working and I have to find something new.

  5. #5
    Senior Member
    Join Date
    Jun 2015
    Posts
    960
    If you can live with this long-term, stay with it. If you want to try for less side effects, switch. It really depends on you.

    DH is on round 3. He periodically thinks about going back to #1 which he stopped because of negative side effect that made him leave it. His BP is 10p higher than on #1.

    It's a personal decision.

  6. #6
    Senior Member CathyA's Avatar
    Join Date
    Jan 2011
    Posts
    8,621
    Are you on a calcium channel blocker? They can make you have those symptoms. They can also give you headaches.
    Supposedly, the other types of BP meds do not cause these symptoms. Fortunately, mine is controlled on a very, very low dose of a beta blocker (Toprol/metoprolol). I would like to go up on it to control some of my anxiety, my I get too spacey on anything higher. If you're not on a calcium channel blocker but having these symptoms, I would suspect something else is causing them.

  7. #7
    Senior Member
    Join Date
    Dec 2013
    Location
    Nevada
    Posts
    5,388
    Cathy, your medication is the one that left me winded.

  8. #8
    Senior Member catherine's Avatar
    Join Date
    Jan 2011
    Location
    VT/NJ
    Posts
    8,349
    I know that Tammy and the other health care providers can answer FAR better than I but from my experience working on blood pressure medications, it seems that there is a logical progression from diuretics, which are easy and pretty benign, and then up the chain through beta blockers or calcium channel blockers (generic and cheap) to more "advanced" products like ACE inhibitors or angiotensin-receptor blockers (ARBs)--some of which are also generic and cheap. And I'm sure there are more beyond that--combinations of drugs. ARBs are very well-tolerated. ACE inhibitors can have a side effect of a cough.

    My DH takes a diuretic plus a generic ARB (losartan). It works fine for him. My BP is OK for now.
    "Do any human beings ever realize life while they live it--every, every minute?" Emily Webb, Our Town
    www.silententry.wordpress.com

  9. #9
    Senior Member
    Join Date
    Jan 2011
    Location
    Phoenix
    Posts
    1,809
    Iím certified in psych so I only know the basics about cardiac stuff. But yes - that list of the typical progression of meds rings true to what I remember.

  10. #10
    Senior Member jp1's Avatar
    Join Date
    Dec 2010
    Location
    San Francisco
    Posts
    3,929
    Interesting, I just recently started taking low dose meds for HBP and immediately they put me on a calcium channel blocker and an angiotensin-receptor blocker. I wonder why they didn't start me with a diuretic. But they seem to be helping and I haven't noticed any side effects. I'm not down to completely normal but I'm about 50% of the way there so I assume they'll bump the dosage(s).

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •